Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 16, 2021Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this special weather statement at May 16, 2021, 11:41 PM CDT for Finney County, Kearny County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 11:41 PM CDT (04:41 UTC)
Expired
May 17, 2021, 12:30 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS83 KDDC 170441
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1141 PM CDT Sun May 16 2021
 
KSZ061>063-077-170530-
Gray KS-Finney KS-Kearny KS-Hamilton KS-
1141 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...NORTHERN
KEARNY...WESTERN FINNEY AND NORTHWESTERN GRAY COUNTIES UNTIL 1230 AM
CDT/1130 PM MDT/...

At 1141 PM CDT/1041 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Pierceville
to 11 miles north of Lakin to 7 miles southwest of Kendall. Movement
was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Garden City, Holcomb, Syracuse, Deerfield, Pierceville and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3813 10172 3827 10112 3802 10053 3779 10075
      3798 10133 3778 10178
TIME...MOT...LOC 0441Z 211DEG 17KT 3789 10079 3810 10129 3788 10167 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 6:10 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 16, 6:10 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
610 PM CDT Sun May 16 2021

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 151 PM CDT Sun May 16 2021

Another round of thunderstorms will be possible tonight as
thunderstorms developing over eastern Colorado late today move
into southwest Kansas. The areas we will be monitoring convective
initiation later this afternoon will be in extreme southeast
Colorado near the New Mexico border and a surface boundary that
will extend from east central Colorado into north central Kansas.
Given the heating expected during the afternoon and upslope flow
the southeastern Colorado storms will be the first to develop and
as they develop they will move slowly east towards extreme
southwest Kansas. The convection along the surface boundary may
hold off until evening but it also is expected to develop and move
slowly east during the overnight hours. The winds across eastern
Colorado and western Kansas will be weak and 0-6km shear does not
favor super cell development. High precipitable water values, weak
winds and slow moving storm motions suggests that heavy rain and
downburst winds may be the main hazards from these storms as they
move into western and north central Kansas overnight. Some hail
also can not be ruled out but hail sizes will be mainly less than
one inch.

Heavy rainfall for the past few nights have been focused across
mainly north central and west central Kansas. Based on radar
estimates from the past 24 hours on rainfall along with what is
expected later tonight the current flash flood watch still looks
good for Scott and Lane counties.

As these storms move across western Kansas tonight the surface
boundary/cold front will drop south across southwest Kansas and
move into the Panhandle of Texas and northwest Oklahoma where it
will briefly stall out before attempting to return north as a warm
front on Monday. Increasing low level moisture and up slope flow
will be present behind this surface boundary and may result in
some early morning precipitation. It will be interesting to see
how far north this boundary will move during the day on Monday if
some light rain/drizzle develops early Monday. At this time
confidence either way is low so will continue to trend towards the
general trend of the latest models. This will favor the warm
front lifting north in southwest Kansas during the day as an upper
level trough, stronger than the past few upper waves, lifts
northeast out of New Mexico and into southwest Kansas during the
day. 0-6km shear across western Kansas is forecast to be greater
than 30 knots with the flow across the surface boundary supporting
the potential for discrete storms, at least early. This would
support the chance for severe thunderstorms late day and early
Monday night. Large hail, strong winds and periods of heavy
rainfall will be possible from the storms.

Temperatures on Monday will be tricky given the uncertainty on
how far north the warm front will move and how much sun will
develop north of this boundary given the depth of low level
moisture from the BUFR soundings earlier this morning. If the
front moves north and we get some afternoon sun then highs
climbing in the upper 70s look possible. On the other hand if the
front stays to the south and a northeast wind and cloudy skies
linger through late day the highs may struggle to get out of the
60s.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM CDT Sun May 16 2021

Monday night into Tuesday the upper low that had been slowly
moving east across the four corners region over the past few days
will finally begin moving out into the Southern and Central
Plains. This will result in at least one more round of widespread
thunderstorms early next week before this system finally moves
east of western Kansas mid week. Once this system moves east
another upper low will begin to move into the four corners region
late week/early next weekend. As it does it will be setting the
stage for another round of thunderstorms across southwest Kansas
not only over the upcoming weekend but also into early next week.

Temperatures will be in the 60s and 70s for the start of the work
week but are expected to rebound back into the 80s late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 605 PM CDT Sun May 16 2021

Unsettled weather will continue through the beginning of the time
period with pop up thunderstorms around HYS as of 23Z and will
keep VCTS in the TAFs through the initial time period. Storms will
lower cloud ceilings to IFR flight conditions and they will
likely contain heavy rain to reduce surface visibilities and the
potential of strong winds.

Later tonight another round of storms will try to move out of
eastern Colorado and affect GCK and LBL around 04-06Z with the
same potential of heavy rain and brief gusty winds. Cloud ceilings
will fall for all TAF sites as the cloud shield from the storms
brings in lower stratus that MVFR to IFR flight conditions will be
possible through 18Z. After 18Z we should see some breaks in the
clouds which would allow higher ceilings through 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  73  55  74 /  50  40  80  70
GCK  55  73  53  72 /  60  30  60  70
EHA  54  76  52  74 /  80  30  70  60
LBL  55  76  52  74 /  60  30  70  60
HYS  57  69  56  73 /  50  50  60  70
P28  59  76  59  75 /  50  40  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ043-044.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, May 16, 4:51 AM CDT, 18 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
451 AM CDT Sun May 16 2021

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
451 AM CDT Sun May 16 2021 /351 AM MDT Sun May 16 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a Slight Risk of severe thunderstorms again late Sunday as
storms develop across eastern Colorado and move east into western
Kansas. The main risk from thunderstorms will be torrential rainfall
rates as storms may be slow-moving given weak mid level winds.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast for each period
Monday through Friday this week. Much of the additional
forecast rainfall will occur between Monday Night and Wednesday
Night.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly across
far west central and southwest Kansas as storms move out
of Colorado.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 16, 10:07 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1007 PM CDT Sun May 16 2021

KSZ044-045-063-064-170345-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
1007 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES
UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Kalvesta, moving southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3833 10026 3817 9994 3795 10008 3820 10059
TIME...MOT...LOC 0306Z 051DEG 8KT 3821 10012

GERARD
Special weather statement, May 16, 10:33 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1033 PM CDT Sun May 16 2021

KSZ061-074-170415-
Stanton KS-Hamilton KS-
1033 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

At 1033 PM CDT/933 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Manter, moving northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3787 10204 3805 10200 3799 10157 3761 10189
      3770 10204
TIME...MOT...LOC 0333Z 207DEG 22KT 3775 10193

GERARD
Special weather statement, May 16, 11:15 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Sun May 16 2021

KSZ063-170445-
Finney KS-
1115 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY COUNTY UNTIL
1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving northwest at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Garden City and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3813 10090 3787 10082 3783 10094 3801 10110
      3804 10110
TIME...MOT...LOC 0415Z 150DEG 10KT 3791 10094

TATRO
Special weather statement, May 16, 11:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1016 PM MDT Sun May 16 2021

KSZ061-170445-
Hamilton KS-
1016 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL
1045 PM MDT...

At 1016 PM MDT, Doppler radar was tracking a strong thunderstorm very
near Syracuse, moving north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

LAT...LON 3792 10173 3793 10180 3812 10184 3810 10156
TIME...MOT...LOC 0416Z 194DEG 18KT 3797 10176

TATRO
Special weather statement, May 16, 11:33 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1133 PM CDT Sun May 16 2021

KSZ062-170500-
Kearny KS-
1133 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KEARNY COUNTY UNTIL
MIDNIGHT CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deerfield.

LAT...LON 3795 10113 3797 10123 3814 10135 3812 10114
TIME...MOT...LOC 0433Z 179DEG 13KT 3802 10120

TATRO
Special weather statement, May 16, 11:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1141 PM CDT Sun May 16 2021

KSZ061>063-077-170530-
Gray KS-Finney KS-Kearny KS-Hamilton KS-
1141 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...NORTHERN
KEARNY...WESTERN FINNEY AND NORTHWESTERN GRAY COUNTIES UNTIL 1230 AM
CDT/1130 PM MDT/...

At 1141 PM CDT/1041 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Pierceville
to 11 miles north of Lakin to 7 miles southwest of Kendall. Movement
was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Garden City, Holcomb, Syracuse, Deerfield, Pierceville and Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3813 10172 3827 10112 3802 10053 3779 10075
      3798 10133 3778 10178
TIME...MOT...LOC 0441Z 211DEG 17KT 3789 10079 3810 10129 3788 10167

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:03 PM CDTSpecial Weather StatementDDCRush42 min
May 16, 7:20 PM CDTSpecial Weather StatementDDCNess40 min
May 16, 7:27 PM CDTSevere Thunderstorm WarningDDCRush34 min
May 16, 7:52 PM CDTSevere Thunderstorm WarningDDCNess, Rush38 min
May 16, 8:31 PM CDTSpecial Weather StatementDDCNess44 min
May 16, 8:33 PM CDTSpecial Weather StatementDDCNess42 min
May 16, 8:38 PM CDTSpecial Weather StatementDDCMorton52 min
May 16, 9:11 PM CDTSpecial Weather StatementDDCHodgeman49 min
May 16, 9:15 PM CDTSpecial Weather StatementDDCLane45 min
May 16, 9:25 PM CDTAreal Flood WarningDDCNess, Rush6 hr
May 16, 10:03 PM CDTAreal Flood WarningDDCNess6 hr
May 16, 10:07 PM CDTSpecial Weather StatementDDCHodgeman38 min
May 16, 10:12 PM CDTAreal Flood WarningDDCLane6 hr
May 16, 10:33 PM CDTSpecial Weather StatementDDCHamilton42 min
May 16, 11:15 PM CDTSpecial Weather StatementDDCFinney30 min
May 16, 11:16 PM CDTSpecial Weather StatementDDCHamilton29 min
May 16, 11:33 PM CDTSpecial Weather StatementDDCKearny27 min
May 16, 11:50 PM CDTFlash Flood WarningDDCFinney, Hamilton, Kearny3 hr
May 17, 12:08 AM CDTFlash Flood WarningDDCScott3 hr
May 17, 12:37 AM CDTSpecial Weather StatementDDCGray38 min
May 17, 12:50 AM CDTFlash Flood WarningDDCGray3 hr
May 17, 6:14 PM CDTSpecial Weather StatementDDCScott61 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.